High Wind, Cody Foothills
- When
- January 17, 10:18 AM MST to 11:27 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A strong pressure gradient set up between a strong Arctic high and a Pacific storm system. This combination brought high wind to much of central Wyoming and favored locations in the foothills of the Absaroka Range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong pressure gradient set up between a strong Arctic high and a Pacific storm system. This combination brought high wind to much of central Wyoming and favored locations in the foothills of the Absaroka Range. Recorded wind gusts ranged from 60 to about 85 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 17, 3:13 AM MST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 313 AM MST TUE JAN 17 2012 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT LIGHT SNOW HAS ENDED ACROSS THE AREA. CLEARING HAS ALLOWED TEMPERATURES TO PLUMMET BELOW ZERO IN MANY AREAS EARLY THIS MORNING. ANOTHER CHILLY DAY IS IN STORE TODAY AS AN ARCTIC FRONT REMAINS DRAPED ACROSS SOUTHERN WYOMING. A MOIST WEST NORTHWESTERLY PACIFIC FLOW IS DEVELOPING ALONG WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS. INCREASING CLOUDS AD LIGHT SNOW CAN BE EXPECTED IN THE WEST TODAY AS THIS PACIFIC MOISTURE APPROACHES. SIGNIFICANT ACCUMULATION IS NOT EXPECTED TODAY BUT MUCH MORE SNOW IS ON THE HORIZON. WINDY CONDITIONS WILL DEVELOP TODAY ALONG THE CODY FOOTHILLS AS THE FIRST SHORTWAVE APPROACHES. BRIEF HIGH WIND AT THE MOUTH OF CLARKS FORK CANYON IS POSSIBLE BUT WIDESPREAD LONG DURATION HIGH WIND IS UNLIKELY SO HAVE ELECTED TO HOLD OF ON HIGHLIGHTS FOR THIS AREA. MODERATE TO HEAVY SNOW SHOULD BEGIN IN THE WESTERN MOUNTAINS DURING THE EARLY MORNING HOURS WEDNESDAY. WITH A TIGHT PRESSURE GRADIENT DEVELOPING...WINDY CONDITIONS WILL ACCOMPANY THE SNOW. WINTER STORM WATCHES ARE IN EFFECT FOR MUCH OF WESTERN WYOMING IN ANTICIPATION OF POSSIBLY UP TO 2 FEET OF SNOW BY THURSDAY NIGHT IN THE WESTERN MOUNTAINS. HIGH WIND IS PROBABLE WEDNESDAY ALONG THE EAST SLOPES OF THE WIND RIVER RANGE AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. THE UPPER WIND RIVER BASIN MAY ALSO SEE HIGH WIND DURING THE DAY AND EVENING WEDNESDAY. HIGH WIND WATCHES REMAIN IN EFFECT FOR THESE AREAS. TEMPERATURE FORECAST IS A BIT TRICKY FOR WEDNESDAY AS THE ARCTIC FRONT BEGINS TO LIFT OFF TO THE NORTH AND EAST. WIDESPREAD MIXING SHOULD OCCUR EAST OF THE CONTINENTAL DIVIDE BUT THE TIMING OF THE EGRESS OF THE COLD AIRMASS WILL HAVE A LOT OF INFLUENCE ON HIGH TEMPERATURES. KATABATIC WIND ALONG THE EAST SLOPE OF THE WIND RIVERS SHOULD RESULT IN SIGNIFICANTLY WARMER TEMPERATURES IN THE LANDER FOOTHILLS. 40S ARE LIKELY WITH 50 NOT OUT OF THE QUESTION WEDNESDAY. THURSDAY WILL SEE MUCH OF THE SAME WITH VERY WINDY CONDITIONS IN THE MOUNTAINS AND ALONG THE SOUTHERN WIND CORRIDOR. SNOW TO CONTINUE IN THE WEST AND MUCH WARMER TEMPERATURES IN THE LOWER ELEVATIONS EAST OF THE DIVIDE. .LONG TERM...FRIDAY THROUGH TUESDAY FRIDAY AND SATURDAY...SNOW CONTINUES IN THE WEST...TAPERING OFF LATE SATURDAY. CHANCES OF RAIN AND SNOW SPREAD EAST OF THE DIVIDE SATURDAY. SUNDAY AND MONDAY...CHANCES OF SNOW ACROSS MAINLY THE SOUTH AND WEST. TUESDAY...SLIGHT CHANCES OF SNOW WESTERN MOUNTAINS. DRY ELSEWHERE. MEDIUM RANGE GLOBAL MODELS IN GENERAL AGREEMENT WITH PORTION OF NUNAVUT VORTEX RETROGRADING NORTH OF THE ARCTIC CIRCLE BEFORE SETTLING NEAR KODIAK ISLAND TOWARD THE END OF THE PERIOD WHILE UPPER HIGH OVER THE BERING STRAIT SLIDES BACK INTO EASTERN SIBERIA. FAST ZONAL FLOW PERSISTS ACROSS THE U.S. BEFOREHAND WITH A SHORTWAVE PUSHING ACROSS WYOMING ON SATURDAY. LONG FETCH OF PACIFIC MOISTURE REMAINS OVER WESTERN U.S. AHEAD OF THIS SHORTWAVE WITH FLOW BACKING AND MOIST UPGLIDE PATTERN QUICKLY RE-DEVELOPING OVER THE WEST FRIDAY. SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS WEST AND CENTRAL WYOMING SATURDAY...SPREADING CHANCES OF RAIN AND SNOW EAST OF THE DIVIDE. DRIER AIRMASS PUSHES ACROSS THE AREA BEHIND THIS SHORTWAVE...PRECIPITATION IN THE WEST BECOMING MORE SHOWERY THROUGH THE DAY SATURDAY. RETROGRESSION OF PATTERN NORTH OF THE ARCTIC CIRCLE RESULTS IN NEXT PACIFIC SHORTWAVE TAKING A MORE SOUTHERN TRACK INTO THE SOUTHWEST U.S. SUNDAY AND MONDAY. THE GFS IS MORE PROGRESSIVE WITH THIS SYSTEM THAN THE ECMWF...MOVING IT INTO THE SOUTHERN PLAINS BY 00Z TUESDAY WHILE THE EC HOLDS IT BACK NEAR THE AZ/NM BORDER. SPLIT FLOW WILL BE MUCH LESS FAVORABLE FOR SIGNIFICANT PRECIPITATION WITH MODELS LIKELY TOO WET NORTH OF COLORADO/UTAH AS IS USUALLY THE CASE IN DEVELOPING SPLIT FLOW THIS FAR OUT. EC STALLING AND CUTTING OFF LOW NEAR EL PASO TUESDAY IS SUSPECT WITH MORE WEIGHT GIVEN TO GFS FASTER PROGRESSION. A MILD PACIFIC AIRMASS WILL PREVAIL THROUGH THE PERIOD...TEMPERATURES NEAR OR ABOVE NORMAL...WITH THE ARCTIC FRONT RETREATING FURTHER NORTH AND EAST OVER THE WEEKEND. && .AVIATION.../12Z ISSUANCE/ EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 12Z WED. EXPECT WINDY CONDITIONS ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AS WELL AS AROUND THE KCPR AIRPORT TODAY INTO THE EVENING. THE WIND WILL INCREASE AFTER 06Z WED WITH WINDY CONDITIONS DEVELOPING AROUND THE DUBOIS AIRPORT AS WELL. WEST OF THE CONTINENTAL DIVIDE...AREAS OF LOW CLOUDS WILL OCCUR WITH MVFR CONDITIONS AT TIMES. LIGHT SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS BY 18Z WITH THE SNOW INCREASING IN COVERAGE AFTER 00Z. MVFR TO IFR CONDITIONS WILL BE COMMON NEAR THE MOUNTAINS AFTER 00Z THROUGH 12Z WED. WIND SPEEDS WILL BE INCREASING OVER MOUNTAIN TOPS AS WELL AFTER 03Z WED. 10000 FOOT MSL WIND SPEEDS AROUND 50 KNOTS WILL BE COMMON BY 12Z WED. THE LOWER ELEVATIONS OF THE FAR WEST... INCLUDING THE KJAC AIRPORT...WILL SEE VFR TO MVFR CONDITIONS THROUGH 18Z...THEN MORE WIDESPREAD MVFR CONDITIONS DEVELOPING BY 00Z. AFTER 00Z WED THROUGH 12Z WED EXPECT MVFR TO IFR CONDITIONS IN THE FAR WEST VALLEYS WITH LIGHT SNOW AND MOUNTAIN OBSCURATION. && .FIRE WEATHER... LIGHT SNOW WILL BEGIN IN THE WEST TODAY AS THE NEXT STORM SYSTEM APPROACHES. WIND WILL ALSO BE ON THE INCREASE AS THE PRESSURE GRADIENT STRENGTHENS ACROSS THE AREA. SIGNIFICANT SNOW AND STRONG WIND IS EXPECTED IN THE WESTERN MOUNTAINS AND VALLEYS FROM LATE TONIGHT THROUGH THE NEXT COUPLE DAYS. HIGH WIND IS POSSIBLE ALONG THE EAST SLOPES OF THE CENTRAL WYOMING MOUNTAIN RANGES AND ALONG THE WIND CORRIDOR FROM THE RED DESERT THROUGH CASPER WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT WYZ015-016-019. WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON WYZ001-002-012>014-023>025. HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT WYZ020. && SHORT TERM...BERC LONG TERM...AEM AVIATION...AR FIRE WEATHER...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST TUE JAN 17 2012 WYZ001>020-022>030-181200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST TUE JAN 17 2012 ...WINTER STORM WATCHES FOR MOST OF WESTERN WYOMING WEDNESDAY THROUGH THURSDAY.. . ...HIGH WIND WATCHES FOR PORTIONS OF CENTRAL WYOMING LATE TONIGHT THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE POSSIBLE FROM DUBOIS DOWN THE EAST SLOPE OF THE WIND RIVERS AND OVER TO BEAVER RIM AND JEFFREY CITY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...MAJOR WINTER STORM POSSIBLE IN THE WEST WITH 1 TO 2 FEET OF SNOW IN THE MOUNTAINS AND 6 TO 12 INCHES ACROSS THE WESTERN VALLEYS AND UPPER GREEN RIVER BASIN FOOTHILLS. HIGH WINDS ARE POSSIBLE ACROSS CENTRAL WYOMING. SEE WINTER STORM WATCH AND HIGH WIND WATCH PRODUCTS FOR MORE INFORMATION. FRIDAY AND SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357554, 357557, 357558, 357555, 357556.